Category: 

Is it Safe to Combine Diphenhydramine and Alcohol?

Diphenhydramine tablets.
Article Details
  • Written By: S. Berger
  • Edited By: Shereen Skola
  • Last Modified Date: 17 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The country of Monaco is about the same size as New York’s Central Park.  more...

July 22 ,  1991 :  Cannibal and serial killer Jeffrey Dahmer was arrested.  more...

Diphenydramine is an over-the-counter (OTC) medication used to treat allergies, insomnia, and motion sickness, but even though it is OTC, it can be quite powerful. The potent effects of this medication can increase significantly when diphenhydramine and alcohol are combined. A variety of effects can result from mixing these two substances, which is why most doctors do not consider this combination safe.

Both diphenhydramine and alcohol are known to make people drowsy. This effect is often intensified when the two drugs are combined; the result can be an intense drowsiness that surpasses a higher dose of either drug on its own. Other effects common to both substances, such as dizziness, tend to become more pronounced when the two are combined. Also, there is a greater risk of overdose on either alcohol or the medication because of the drowsiness interaction.

One study investigated how the combination of diphenhydramine and alcohol could affect skills that are used while driving and performing other important tasks. Researchers found that individuals had extreme difficulties tracking objects with their eyes, performing different mental processing tasks at the same time, and were slower to process new information. Individuals may assume that mixing this medication with alcohol is safe because they are both legal, but this study showed that doing so created mental deficits that were just as dangerous as any illegal drug. The results of this study show that such a combination is particularly unsafe when performing complex tasks like driving.

Ad

Even if a person is at home, there can be extreme safety risks when combining diphenhydramine with alcohol. The drowsiness and lack of coordination that can result from their additive interactions can lead to dangerous, and even life-threatening, slip-and-fall accidents. Elderly individuals should be particularly aware of this type of danger, since they are already at an increased risk of injuries resulting from falls.

Caution should always be used when taking products containing diphenhydramine. Sometimes, diphenhydramine and alcohol are combined in some medications, such as certain cough syrups. Any additional amount of alcohol drank after taking this type of medication could be potentially dangerous. Other medications feature diphenhydramine in a time release form, where smaller amounts of the drug are released into the body for times ranging from 12 to 24 hours. Individuals should remember when they take doses of these time release medications so that they do not drink an alcoholic beverage a few hours later, believing the medication's effects have worn off when they actually have not.

Ad

Discuss this Article

ddljohn
Post 3

I had a beer after seven hours of taking diphenhydramine once. It didn't do anything but I wouldn't drink hard liquor and I wouldn't drink immediately after taking the medication.

burcinc
Post 2

@literally45-- I agree with you. Alcohol really does intensify the effects of drugs. Even if you took a normal dose of diphenhydramine, taking it at the same time as alcohol can have the effect of an overdose.

My college roommate made this mistake once and he started hallucinating. It might not be so severe for everyone. It might just cause confusion, vomiting and the like, but there is a risk of a more serious reaction. My roommate didn't even remember who I was when this happened to him.

literally45
Post 1

I have so many side effects from diphenhydramine and alcohol separately, I can't even imagine combining the two.

Whenever I have to take diphenhydramine for my allergies, I'm drowsy, confused and unable to do anything until the medication wears off. Alcohol also makes me very drowsy and confused.

I'm quite sure that if I mixed them I would be a zombie and would have to be taken to the ER.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email